- NHL Treatment
- Hodgkin's Treatment
- Clinical Trials
- Monoclonal Antibodies
- Types of NHL
Lymphoma and Pets
The Effects of Chemotherapy on the Integumentary System
Classic chemotherapy attacks rapidly dividing cancer cells. However, it can also have an adverse effect on other rapidly diving cells in the body. The Integumentary System, which consists of the skin, hair, and nails, is particularly at risk.
There are a few ways that chemotherapy can affect integumentary system:
The most common side effect of chemotherapy, hair loss, or Alopecia, generally occurs about one week after the patient begins chemotherapy treatment. The hair loss will most likely continue for the next few months after the start of the treatment. This side effect is often temporary, and the hair will usually grow back after treatment has finished.
Sensitivity to Sunlight
The patient’s skin may become extra sensitive to sunlight, and burn unexpectedly. Avoiding prolonged exposure to sunlight, wearing protective clothing, and using skin care products such as sunscreen may help with this potential side effect.
Chemotherapy may also cause hyperpigmentation, or the excess darkening of the skin. The patient may develop dark lines or patches of bleomycin along their skin. Doctors are unsure of what causes this side effect, but the leading hypothesis states that bleomycin induces itching, causing the patient to scratch. This, in turn, causes the accumulation of bleomycin, giving the skin a different color.
Some chemotherapy drugs may also affect your nails. The patient may experience slowed nail growth, the appearance of dark or white lines on the nails, or dryness and brittleness.
Redness and Soreness
Some chemotherapy drugs may cause redness and soreness on the patients hands and feet. This may be accompanied by pain, numbness, and swelling. These remedies may help with this side effect:
- Keep your hands and feet cool
- Avoid hot water
- Moisturize your skin
- Put as little pressure as possible on hands and feet (this includes socks and gloves)
Cancer Research UK
Photo by Adrian van Leen